Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 209, NWS Bismarck, ND

July 7, 2005Bottineau County, McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2005, 10:43 PM CDT for Bottineau County, McHenry County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2005, 10:43 PM CDT (03:43 UTC)
Expired
Jul 7, 2005, 11:45 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Bottineau County, ND, McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 6:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2005-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2005-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2649 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080343
SVRBIS
NDC009-049-080445-
/O.NEW.KBIS.SV.W.0209.050708T0343Z-050708T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1043 PM CDT THU JUL 7 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 1145 PM CDT

* AT 1039 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES NORTHEAST OF GARDENA TO 8 MILES SOUTHWEST OF VELVA...OR ALONG
  A LINE EXTENDING FROM 6 MILES SOUTHEAST OF BOTTINEAU TO 20 MILES
  SOUTHEAST OF MINOT...AND MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VELVA AROUND 1050 PM CDT
  DENBIGH AROUND 1055 PM CDT
  WILLOW CITY AND VOLTAIRE AROUND 1100 PM CDT
  TOWNER...KARLSRUHE AND BERGEN AROUND 1115 PM CDT
  BERWICK AROUND 1125 PM CDT
  BALFOUR AROUND 1135 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4856 10017 4855 10029 4838 10029 4837 10025
      4802 10023 4792 10033 4792 10095 4802 10095
      4803 10100 4819 10098 4883 10040 4883 10020

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 080418
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1118 PM CDT THU JUL 7 2005

NDC009-049-080445-
/O.CON.KBIS.SV.W.0209.000000T0000Z-050708T0445Z/
MCHENRY ND-BOTTINEAU ND-
1118 PM CDT THU JUL 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 PM CDT FOR
SOUTHEASTERN BOTTINEAU AND MCHENRY COUNTIES...

AT 1114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
WILLOW CITY TO 7 MILES SOUTHWEST OF VELVA...OR ALONG A LINE EXTENDING
FROM 17 MILES SOUTHEAST OF BOTTINEAU TO 23 MILES SOUTHEAST OF
MINOT...MOVING EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  VOLTAIRE BY 1125 PM CDT
  TOWNER BY 1130 PM CDT
  KARLSRUHE AND BERGEN BY 1140 PM CDT
  BERWICK AND 7 MILES NORTHWEST OF BALFOUR BY 1145 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4856 10017 4855 10029 4838 10029 4837 10025
      4802 10023 4792 10033 4792 10095 4802 10095
      4803 10100 4819 10098 4883 10040 4883 10020

$$

JC
000 
WWUS53 KBIS 080442
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1142 PM CDT THU JUL 7 2005

NDC009-049-080452-
/O.EXP.KBIS.SV.W.0209.000000T0000Z-050708T0445Z/
MCHENRY ND-BOTTINEAU ND-
1142 PM CDT THU JUL 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BOTTINEAU AND
MCHENRY COUNTIES EXPIRES AT 1145 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY
MORNING FOR WESTERN NORTH DAKOTA.

LAT...LON 4856 10017 4855 10029 4838 10029 4837 10025
      4802 10023 4792 10033 4792 10095 4802 10095
      4803 10100 4819 10098 4883 10040 4883 10020

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:30 PM CDT, 8 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM CDT, 8 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT THU JUL 7 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
COLD FRONT ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA THIS
AFTERNOON WILL BECOME QUASI-STATIONARY ACROSS THE NORTHWEST TONIGHT.
EXPECT THUNDERSTORMS TO FORM ALONG COLD FRONT THEN MOVE EAST AS MOD
LEVEL SHORTWAVE/SPEEDMAX MOVES INTO THE REGION. SUFFICIENT CAPE AND
MID LEVEL WINDS FOR LARGE MCS SYSTEM TO PROPAGATE EASTWARD THEN
SOUTHEAST INTO SCNTRL/SERN ND BY MORNING. WITH K INDEX ABOVE 35 WILL
KEEP MENTION OF SEVERE WITH HEAVY RAIN.

MEANWHILE...H5 RIDGE WILL BUILD INTO THE NORTHERN PLAINS. OLD
FRONTAL BOUNDARY ACROSS THE NORTHWEST WILL RETREAT AS HEAT BUILDS
INTO THE REGION FRIDAY AND SATURDAY. THIS OLD/WEAK FRONTAL BOUNDARY
WILL BECOME ACTIVE BY FRIDAY NIGHT...BUT BETTER CHANCE OF
THUNDERSTORMS SATURDAY NIGHT INTO SUNDAY AS STRONGER SHORTWAVE MOVES
THROUGH THE NORTHERN PLAINS. WILL LIKELY SEE VERY WARM TEMPERATURES
ON SATURDAY.

.LONG TERM...MONDAY THROUGH THURSDAY NIGHT
H500 VORT ENERGY AND TAIL END OF UPPER TROUGH MOVES EAST MONDAY
MORNING...SO KEPT MENTION OF MORNING THUNDERSTORMS IN THE EAST. H500
RIDGE BUILDS QUITE STRONG FROM THE WESTERN CONUS INTO THE PLAINS ON
MONDAY THROUGH THE REMAINDER OF THE EXTENDED PERIOD. THE H500 RIDGE
PUSHES NORTHWARD WELL INTO THE CANADIAN ROCKIES RESULTING IN A
NORTHWEST FLOW ALOFT OVER THE STATE. THIS WOULD KEEP TEMPERATURES IN
THE 80S AND 90S OVER NORTH DAKOTA...WITH HIGHER TEMPERATURES TO THE
SOUTHWEST. SOME SURFACE AIR FLOW FROM CANADA SHOULD KEEP DEWPOINT
TEMPERATURES IN THE 50S TO MID 60S...RATHER THAN HIGHER DEWPOINT
(HIGHER HUMIDITY) AIR MOVING UP THE PLAINS FROM THE GULF OF MEXICO.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

WAA/JV
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 17 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT THU JUL 7 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080959-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
500 AM CDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES AND HIGH DEWPOINTS WILL CAUSE DEEP INSTABILITY
THIS AFTERNOON WITH A WEAK CAP.  PRECIPITABLE WATER WILL BE AN INCH
OR MORE WITH A K-INDEX OF AROUND 35 INDICATING POTENTIAL FOR HEAVY
RAIN.  A WEAK TROUGH WILL MOVE SLOWLY ACROSS WESTERN AND CENTRAL
NORTH DAKOTA PROVIDING A WEAK CONVERGENT ZONE...LEADING TO THE
POTENTIAL FOR THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jul 7, 9:12 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
912 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             WHITE SHIELD            47.66N 101.85W
07/07/2005  1.00 INCH        MCLEAN             ND   PUBLIC

            DIME TO QUARTER SIZE HAIL FROM 835 PM CDT TO 855 PM CDT.

&&

SWICHE
Local storm report, Jul 7, 9:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
931 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             WESTHOPE                48.91N 101.02W
07/07/2005  2.75 INCH        BOTTINEAU          ND   PUBLIC

            GOLFBALL TO BASEBALL SIZE HAIL FROM 910 PM CDT TO 920 PM
            CDT AT THE WESTHOPE COUNTRY CLUB.

&&

SWICHE
Local storm report, Jul 7, 9:32 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
932 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             MINOT                   48.23N 101.30W
07/07/2005  1.00 INCH        WARD               ND   LAW ENFORCEMENT

&&

SWICHE
Local storm report, Jul 7, 10:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1019 PM CDT THU JUL 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HAIL             HAZEN                   47.30N 101.62W
07/07/2005  1.00 INCH        MERCER             ND   AMATEUR RADIO

            REPORTED BY HAM RADIO OPERATOR AT CAMPGROUND IN WEST
            HAZEN.

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:52 PM CDTSevere Thunderstorm WarningBISMcLean53 min
Jul 7, 8:32 PM CDTTornado WarningBISMcLean28 min
Jul 7, 8:44 PM CDTSevere Thunderstorm WarningBISDunn, Mercer31 min
Jul 7, 8:58 PM CDTSevere Thunderstorm WarningBISBottineau62 min
Jul 7, 9:15 PM CDTSevere Thunderstorm WarningBISMercer45 min
Jul 7, 9:20 PM CDTSevere Thunderstorm WarningBISWard60 min
Jul 7, 9:29 PM CDTTornado WarningBISMercer27 min
Jul 7, 9:38 PM CDTFlash Flood WarningBISMcLean, Mercer3 hr
Jul 7, 9:40 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette65 min
Jul 7, 9:44 PM CDTSevere Thunderstorm WarningBISMcHenry61 min
Jul 7, 10:00 PM CDTSevere Thunderstorm WarningBISMercer, Oliver45 min
Jul 7, 10:21 PM CDTSevere Thunderstorm WarningBISMorton39 min
Jul 7, 10:25 PM CDTSevere Thunderstorm WarningBISWard65 min
Jul 7, 10:36 PM CDTFlash Flood WarningBISBottineau3 hr
Jul 7, 11:00 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver60 min
Jul 7, 11:46 PM CDTSevere Thunderstorm WarningBISSheridan, Wells19 min
Jul 7, 11:48 PM CDTSevere Thunderstorm WarningBISPierce42 min
Jul 8, 12:05 AM CDTTornado WarningBISPierce25 min
Jul 8, 12:24 AM CDTSevere Thunderstorm WarningBISKidder66 min
Jul 8, 12:35 AM CDTSevere Thunderstorm WarningBISWells48 min
Jul 8, 12:43 AM CDTSevere Thunderstorm WarningBISFoster62 min
Jul 8, 12:57 AM CDTSevere Thunderstorm WarningBISStutsman63 min
Jul 8, 1:45 AM CDTSevere Thunderstorm WarningBISFoster30 min
Jul 8, 2:01 AM CDTSevere Thunderstorm WarningBISStutsman45 min
Jul 8, 2:27 AM CDTSevere Thunderstorm WarningBISLaMoure63 min
Jul 8, 3:29 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure61 min
Jul 8, 4:46 AM CDTSevere Thunderstorm WarningBISDickey34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.